Arkiv för Matematik

  • Ark. Mat.
  • Volume 49, Number 2 (2011), 357-382.

Perturbation theorems for Hele-Shaw flows and their applications

Yu-Lin Lin

Full-text: Open access


In this work, we give a perturbation theorem for strong polynomial solutions to the zero surface tension Hele-Shaw equation driven by injection or suction, the so called Polubarinova–Galin equation. This theorem enables us to explore properties of solutions with initial functions close to polynomials. Applications of this theorem are given in the suction and injection cases. In the former case, we show that if the initial domain is close to a disk, most of the fluid will be sucked before the strong solution blows up. In the latter case, we obtain precise large-time rescaling behaviors for large data to Hele-Shaw flows in terms of invariant Richardson complex moments. This rescaling behavior result generalizes a recent result regarding large-time rescaling behavior for small data in terms of moments. As a byproduct of a theorem in this paper, a short proof of existence and uniqueness of strong solutions to the Polubarinova–Galin equation is given.


The author is indebted to her adviser, Govind Menon, for many things, including his constant guidance and important opinions. This material is based upon work supported by the National Science Foundation under grant nos. DMS 06-05006 and DMS 07-48482.

Article information

Ark. Mat., Volume 49, Number 2 (2011), 357-382.

Received: 4 August 2009
Revised: 21 August 2010
First available in Project Euclid: 31 January 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

2010 © Institut Mittag-Leffler


Lin, Yu-Lin. Perturbation theorems for Hele-Shaw flows and their applications. Ark. Mat. 49 (2011), no. 2, 357--382. doi:10.1007/s11512-010-0138-9.

Export citation


  • Gustafsson, B., On a differential equation arising in a Hele-Shaw flow moving boundary problem, Ark. Mat. 22 (1984), 251–268.
  • Gustafsson, B., Prokhorov, D. and Vasil′ev, A., Infinite lifetime for the starlike dynamics in Hele-Shaw cells, Proc. Amer. Math. Soc. 132 (2004), 2661–2669.
  • Gustafsson, B. and Sakai, M., On the curvature of the free boundary for the obstacle problem in two dimensions, Monatsh. Math. 142 (2004), 1–5.
  • Kuznetsova, O. S., On polynomial solutions of the Hele-Shaw problem, Sibirsk. Mat. Zh. 42 (2001), 1084–1093 (Russian). English transl.: Siberian Math. J. 42 (2001), 907–915.
  • Lin, Y. -L., Large-time rescaling behaviors of Stokes and Hele-Shaw flows driven by injection, to appear in European J. Appl. Math.
  • Pommerenke, C., Univalent Functions, Vandenhoeck & Ruprecht, Göttingen, 1975.
  • Reissig, M. and von Wolfersdorf, L., A simplified proof for a moving boundary problem for Hele-Shaw flows in the plane, Ark. Mat. 31 (1993), 101–116.
  • Richardson, S., Hele-Shaw flows with a free boundary produced by the injection of fluid into a narrow channel, J. Fluid Mech. 56 (1972), 609–618.
  • Rudin, W., Real and Complex Analysis, McGraw-Hill, New York, 1987.
  • Sakai, M., Sharp estimates of the distance from a fixed point to the frontier of a Hele-Shaw flow, Potential Anal. 8 (1998), 277–302.
  • Vondenhoff, E., Long-time asymptotics of Hele-Shaw flow for perturbed balls with injection and suction, Interfaces Free Bound. 10 (2008), 483–502.